North Carolina, 2004

Hail in North Carolina, April 11, 2004

April 11, 2004 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 11, 1:29 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 11, 1:29 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT SUN APR 11 2004

.DISCUSSION...
WARM AND UNSTABLE AIRMASS OVER THE EASTERN CAROLINAS IS JUST WAITING
FOR A TRIGGER TO PRODUCE POSSIBLY SEVERE THUNDERSTORMS. AN UPPER
LEVEL DISTURBANCE CROSSING CENTRAL SOUTH CAROLINA AND VARIOUS
BOUNDARIES FROM THE SEABREEZE AND EARLIER CONVECTION SHOULD BEGIN TO
LIGHT UP IN THE NEXT COUPLE HOURS. HAIL AND WIND GUSTS LOOK TO BE THE
PRIMARY THREAT. CAPE VALUES ARE AS HIGH AS 2500 J/KG AND SHEAR
PROFILES APPEAR FAVORABLE FOR MULTI-CELLULAR STORM AND MAYBE A
ROTATING SUPERCELL OR TWO...PARTICULARLY WHERE LOCAL HELICITY
VALUES ARE ENHANCED BY A BOUNDARY. SEVERE THUNDERSTORM WATCH WILL
RUN THROUGH 8 PM EDT.

FOR THE REST OF TONIGHT...THICK CIRRUS BLOWOFF FROM A HUGE
CONVECTIVE BLOB IN THE NORTHEASTERN GULF OF MEXICO WILL KEEP SKIES
OVERCAST. AS THE CIRRUS CLEARS...A STRENGTHENING CONVERGENT LOW AND
MID LEVEL FLOW FROM THE S/SE WILL SPREAD A SECOND WAVE OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA. THIS WAVE SHOULD ADVECT EAST
DURING THE MORNING HOURS AND TO THE NORTH CAROLINA COAST BY EARLY
AFTERNOON. THERE IS THE POTENTIAL FOR TRAINING CELLS WITH HEAVY
RAINFALL...PARTICULARLY IF THE CONVECTIVE BAND PERSISTS LIKE THE
ETA SEEMS TO INDICATE. MAX TEMPS MONDAY WILL BE HELD DOWN BY THE
CLOUDS AND PRECIPITATION WITH LOWER 70S MOST AREAS.

MONDAY NIGHT AND TUESDAY...THE TIMING OF INDIVIDUAL SHORT WAVES
BECOMES MORE AND MORE UNCERTAIN. HAVE GONE WITH MID RANGE POPS WITH
EMPHASIS ON TIMING OF UPPER VORTS FROM THE ETA. THE GFS IS OVERCOME
BY CONVECTIVE FEEDBACK...BUT THE ETA SUGGESTS THE SURFACE FRONT WILL
FINALLY SWEEP ACROSS FROM WEST TO EAST TUESDAY EVENING...ENDING THE
CHANCES FOR PRECIPITATION. ON WEDNESDAY...THE COLD POOL ALOFT WILL
DEVELOP AN EXTENSIVE CUMULUS FIELD DURING THE HEAT OF THE DAY.
MOISTURE WILL BE THE LIMITING AGENT SO HAVE CUT POPS BACK TO ONLY
SLIGHT CHANCE FOR THE NC COUNTIES.

THE REMAINDER OF THE FORECAST APPEARS DRY WITH A MODERATING TREND AS
HIGH PRESSURE BUILDS OVERHEAD...AND THEN OFFSHORE. HIGHS FOR THE
WEEKEND SHOULD RISE WELL INTO THE 70S.

&&

.MARINE...
QUASI-STATIONARY FRONT WILL REMAIN N AND NW OF THE WATERS TONIGHT
AND MON KEEPING SOUTH TO SOUTHEAST FLOW IN PLACE THROUGH MUCH OF
TUE. THE PRESSURE GRADIENT WILL SHARPEN DURING MON AND WOULD EXPECT
TO SEE SMALL CRAFT ADVISORY LEVELS MET BY THAT TIME. WILL CONTINUE
TO HEADLINE SMALL CRAFT POSSIBLE FOR MON AND LET LATER SHIFTS RAISE
THE FLAG. FAVORED ETA WIND FIELD OVER THE GFS GIVEN THE PROBLEMS IT
HAS BEEN HAVING LATELY...PLUS THE GFS SPEEDS LOOK OVERDONE. ETA
CONTINUES TO DEPICT A FRONT PASSING OFF THE COAST TUE NIGHT ALLOWING
THE WIND DIRECTION TO SHIFT OFFSHORE. A TROUGH DEVELOPING ACROSS THE
CAROLINAS WED MAY RESULT IN A WIND DIRECTION MORE S OF W BUT IT IS
EXPECTED TO BECOME NW AS THE TROUGH TRANSITIONS OFF THE COAST THU.
WAVEWATCH ARE LIKELY OVERDONE...ESPECIALLY MON-TUE GIVEN THE
OVERDONE GFS WIND FIELD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     62  73  65  74 /  60  80  50  50
FLORENCE       61  73  62  72 /  80  80  40  50
LUMBERTON      60  71  62  72 /  80  80  40  50
MYRTLE BEACH   63  72  65  71 /  70  70  40  50

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...SEVERE THUNDERSTORM WATCH #68 UNTIL 800 PM ALL COUNTIES.
SC...SEVERE THUNDERSTORM WATCH #68 UNTIL 800 PM ALL COUNTIES.

PUBLIC...TRA
MARINE...SRP
Hazardous weather outlook, Apr 11, 2:40 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT SUN APR 11 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111139-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
340 PM EDT SUN APR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON...EVENING AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 8 PM...
FOR RAPIDLY DEVELOPING MULTICELL LINES OF THUNDERSTORMS MOVING
TOWARD THE NORTHEAST AT ABOUT 20 MPH. THESE STORMS ARE CAPABLE OF
GOLFBALL SIZE HAIL WIND GUSTS AROUND 60 MPH. LATER TONIGHT...MORE
GENERAL RAIN WILL MOVE INTO THE AREA WITH LOW PRESSURE FROM THE GULF
OF MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS AND SHOWERS ON MONDAY WILL PRODUCE WIDESPREAD HEAVY
RAINFALL. THUNDERSTORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING
WINDS. THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR TUESDAY AND
WEDNESDAY AND SOME OF THESE MAY BE STRONG TO SEVERE AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS EVENING TONIGHT.

In the hours before

Special weather statement, Apr 11, 11:21 AM EST, 5 hours 4 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1221 PM EDT SUN APR 11 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-122000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
1221 PM EDT SUN APR 11 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON
ACROSS THE EASTERN CAROLINAS. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS EXPECTED TO BE THE
PRIMARY THREAT.

A WARM AND MOIST AIRMASS ACROSS THE AREA WILL COUPLE WITH AN
APPROACHING UPPER LEVEL TROUGH THIS AFTERNOON. THE SEABREEZE BOUNDARY
WILL ONLY ADD TO THE UNSTABLE CONDITIONS...AND WILL HELP FOCUS THE
UNSTABLE AIR INTO THE THUNDERSTORMS.

THUNDERSTORMS COULD ALSO PRODUCE HEAVY RAINFALL...WITH UP TO TWO
INCHES PER HOUR NOT OUT OF THE QUESTION. ISOLATED AREAS ACROSS
SOUTHEAST NORTH CAROLINA PICKED UP SEVERAL INCHES OF RAIN
SATURDAY...AND THESE AREAS WILL BE PARTICULARLY SUSCEPTIBLE TO
FLOODING IF HEAVY RAIN REDEVELOPS.

KEEP A CLOSE EYE ON THE WEATHER THIS AFTERNOON. IF A SEVERE
THUNDERSTORM WATCH IS ISSUED...IT MEANS CONDITIONS HAVE BECOME
FAVORABLE FOR SEVERE WEATHER. IF A SEVERE THUNDERSTORM WARNING IS
ISSUED...IT MEANS SEVERE WEATHER IS OCCURRING AND YOU SHOULD SEEK
SHELTER IMMEDIATELY. STAY TUNED TO YOUR WEATHER RADIO FOR THE LATEST
INFORMATION.

TRA

The radar

The Wilmington radar (KLTX), 89 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bladen

When
April 11, 4:25 PM EST to 4:31 PM EST
Where
Bladen County, Tar Heel
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.733, -78.783

Bladen county sheriff reported penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5392725.